Alert archive / Texas / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 46, NWS Lake Charles, LA

May 17, 2004Jasper County, Texas

NWS Lake Charles, LA issued this severe thunderstorm warning at May 17, 2004, 5:22 PM CDT for Jasper County, Texas. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 17, 2004, 5:22 PM CDT (22:22 UTC)
Expired
May 17, 2004, 6:15 PM CDT
In force
53 min
Issued by
NWS Lake Charles, LA
Area
Counties, with a storm outline in the text

County Jasper County, TX

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 12:00Z, 10.4 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 12:00Z on 2004-05-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2283 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 12:00Z on 2004-05-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -13 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2283 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
554 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
-13 m²/s²
0-3 km storm-relative helicity
9 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

731 
WUUS54 KLCH 172222
SVRLCH
TXC241-172315-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LAKE CHARLES LA
522 PM CDT MON MAY 17 2004

THE NATIONAL WEATHER SERVICE IN LAKE CHARLES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  JASPER COUNTY IN SOUTHEAST TEXAS

* UNTIL 615 PM CDT

* AT 520 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
  STORM WAS LOCATED 9 MILES SOUTHWEST OF JASPER...AND MOVING
  NORTHEAST AT 20 MPH.

* THIS STORM WILL BE NEAR...
  JASPER BY 540 PM CDT

THIS THUNDERSTORM IS CAPABLE OF PRODUCING VERY LARGE HAIL WHICH COULD
CAUSE SIGNIFICANT DAMAGE TO PROPERTY.

CALL 337-477-5285 TO REPORT SEVERE WEATHER TO THE WEATHER SERVICE.

LAT...LON 3088 9419 3075 9410 3093 9389 3113 9398

$$

MOGGED

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 17, 2:48 PM CDT, 2 hours 34 minutes earlier.

Area forecast discussion, May 17, 2:48 PM CDT, 2 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAKE CHARLES LA
248 PM CDT MON MAY 17 2004

.DISCUSSION...
ISSUED FLOOD WATCH FOR THE LOUISIANA PART OF THE AREA FOR TONIGHT.

AT MID TO UPPER LEVELS...TROUGH AXIS SHOULD MOVE EAST INTO WESTERN
LOUISIANA BY 7 AM TUESDAY MORNING. BY TUESDAY EVENING...AXIS OF
LOW / TROUGH SHOULD HAVE MOVED OVER THE EASTERN EXTREMES OF THE AREA.
TUESDAY NIGHT...LOW/TROUGH SHOULD WEAKEN AND MOVE INTO THE GULF
ALLOWING RIDGING TO TAKE PLACE OVER THE FORECAST AREA. WEDNESDAY
THROUGH THURSDAY...RIDGING IS PROGGED FOR THE AREA.

AT THE SURFACE THROUGH THURSDAY...HIGH PRESSURE CENTERED TO THE
EAST OR NORTHEAST WILL CONTINUE TO EXTEND WEST OVER THE AREA. A
GENERAL LOW LEVEL SOUTHEASTERLY FLOW WILL CONTINUE. ATMOSPHERIC
MOISTURE WILL REMAIN REASONABLY HIGH TONIGHT INTO EARLY WEDNESDAY
THEN DRYING WILL OCCUR WEDNESDAY. THURSDAY SHOULD BE RELATIVELY DRY.

WILL CALL FOR A 40 TO 50 PERCENT CHANCE OF SHOWERS AND THUNDERSTORMS
AHEAD OF APPROACHING MID TO UPPER LEVEL TROUGH AXIS TONIGHT.
SHOWERS AND THUNDERSTORMS WILL BE LIKELY AHEAD OF THE TROUGH AXIS
TUESDAY. WITH UPPER LEVEL SUPPORT VANISHING...CHANCES OF RAIN WILL
DIMINISH TUESDAY NIGHT.
&&

.PRELIMINARY POINT TEMPS/POPS...
LCH  71  82  70  84 /  50  60  30  40
BPT  71  84  70  85 /  30  40  20  30
AEX  69  81  68  83 /  40  70  30  40
LFT  71  81  70  83 /  40  70  40  40
&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...FLOOD WATCH THROUGH 7 AM CDT...1200Z...TUESDAY...LAZ027>033-
041>045-051>055
TX...NONE.
&&

20
Hazardous weather outlook, May 17, 4:45 AM CDT, 12 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAKE CHARLES LA
445 AM CDT MON MAY 17 2004

LAZ027>033-041>045-051>055-181100-
ACADIA-ALLEN-AVOYELLES-BEAUREGARD-CALCASIEU-CAMERON-EVANGELINE-
IBERIA-JEFFERSON DAVIS-LAFAYETTE-LOWER ST MARTIN-RAPIDES-ST LANDRY-
ST MARY-UPPER ST MARTIN-VERMILION-VERNON-
445 AM CDT MON MAY 17 2004

.DAY ONE...TODAY AND TONIGHT...
FLOOD WATCH RE-ISSUED FOR ALL OF CENTRAL...SOUTHWEST...AND SOUTH
CENTRAL LOUISIANA THROUGH 6 PM. AN UPPER LEVEL TROUGH OF LOW PRESSURE
WILL APPROACH THE AREA FROM EAST TEXAS TODAY...KEEPING THE FOCUS OF
UPPER LEVEL DISTURBANCES AND MOISTURE OVER LOUISIANA FOR MOST OF THE
DAY. THIS COMBINATION WILL LEAD TO CONTINUED SHOWERS AND THUNDERSTORM
DEVELOPMENT ALREADY IN PROGRESS...AND BECOME MORE WIDESPREAD AS THEY
ADVANCE WITH THE SEABREEZE DURING THE AFTERNOON.

THE GROUND OVER THE ENTIRE WATCH AREA IS COMPLETELY SATURATED FROM
THE 10 TO 20 INCHES OF RAIN LAST WEEK. RAINFALL WILL VARY GREATLY
OVER THE AREA...BUT THE POSSIBILITY EXISTS OF EXCESSIVE RAINFALL OF
THREE TO MORE THAN FIVE INCHES AT ANY GIVEN LOCATION WITHIN THE
WATCH. THE ADDITIONAL RAINFALL WILL RUNOFF INTO ALREADY SWOLLEN
STREAMS AND RIVERS...DITCHES AND ACROSS ROADWAYS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...
THE UPPER LEVEL TROUGH WILL CLOSE OFF INTO AN UPPER LEVEL LOW THAT
WILL BE POSITIONED JUST SOUTH OF THE LOUISIANA COAST BY TUESDAY
MORNING...AND REMAIN THERE FOR MOST OF THE DAY. THIS WILL ACT TO
ENHANCE THUNDERSTORM DEVELOPMENT ONCE AGAIN ACROSS THE AREA...
ESPECIALLY DURING THE AFTERNOON HOURS...WHICH WILL LIKELY LEAD TO
FLOODING IN ISOLATED LOCATIONS ONCE AGAIN. BY WEDNESDAY...THE UPPER
LOW SHOULD MOVE EAST OF THE AREA...ALLOWING FOR REDUCED CHANCES OF
THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS AFTERNOON THROUGH
TUESDAY FOR REPORTS ON ANY FLOODING.

GMZ450-455-470-475-TXZ180>182-201-215-216-181100-
CAMERON, LA TO HIGH ISLAND, TX FROM 20 TO 60 NM-
CAMERON, LA TO HIGH ISLAND, TX OUT 20 NM-HARDIN-JASPER-JEFFERSON-
LOWER ATCHAFALAYA RIVER TO CAMERON, LA FROM 20 TO 60 NM-
LOWER ATCHAFALAYA RIVER TO CAMERON, LA OUT 20 NM-NEWTON-ORANGE-TYLER-
445 AM CDT MON MAY 17 2004

.DAY ONE...TODAY AND TONIGHT...
AN UPPER LEVEL TROUGH OF LOW PRESSURE WILL APPROACH EAST TEXAS
TODAY...KEEPING THE FOCUS OF UPPER LEVEL DISTURBANCES AND MOISTURE
OVER LOUISIANA FOR MOST OF THE DAY. HOWEVER...WITH AFTERNOON
HEATING...EXPECT SCATTERED SHOWERS AND THUNDERSTORMS TO DEVELOP ONCE
AGAIN ALONG THE SEABREEZE FRONT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...
THE UPPER LEVEL TROUGH WILL CLOSE OFF INTO AN UPPER LEVEL LOW THAT
WILL BE POSITIONED JUST SOUTH OF THE LOUISIANA COAST BY TUESDAY
MORNING...AND REMAIN THERE FOR MOST OF THE DAY. THIS WILL ACT TO
ENHANCE THUNDERSTORM DEVELOPMENT ONCE AGAIN ACROSS THE AREA...
ESPECIALLY DURING THE AFTERNOON HOURS...WHICH WILL LIKELY LEAD TO
FLOODING IN ISOLATED LOCATIONS ONCE AGAIN. BY WEDNESDAY...THE UPPER
LOW SHOULD MOVE EAST OF THE AREA...ALLOWING FOR REDUCED CHANCES OF
THUNDERSTORMS.

FOR THURSDAY THROUGH SUNDAY...AN UPPER LEVEL HIGH WILL BUILD WEST
OVER THE AREA...WITH ONLY ISOLATED SHOWERS AND A FEW THUNDERSTORMS
DEVELOPING EACH AFTERNOON.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.

DML

Nearby

Severe Thunderstorm Warnings in Texas, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.